Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 80, NWS La Crosse, WI

July 16, 2007Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 2007, 6:01 PM CDT for Fayette County, Iowa. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 6:01 PM CDT (23:01 UTC)
Expired
Jul 16, 2007, 7:00 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fayette County, IA

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:20 PM CDTHAIL 1Alpha, IAHAIL LASTED SEVERAL MINUTES.
Jul 16, 6:24 PM CDTHAIL 0.883 Se Alpha, IA
Jul 16, 6:27 PM CDTHAIL 0.885 Nw Hawkeye, IADIME TO NICKEL SIZED HAIL REPORTED.
Jul 16, 6:31 PM CDTHAIL 1.253 W Hawkeye, IAHAIL DID NOT LAST LONG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 3:38 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 162301
SVRARX
IAC065-170000-
/O.NEW.KARX.SV.W.0080.070716T2301Z-070717T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN NORTHEAST IOWA...

* UNTIL 700 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR WAUCOMA CAMPGROUND...OR ABOUT 12 MILES EAST
  OF NEW HAMPTON...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUCOMA AND WAUCOMA CAMPGROUND AROUND 605 PM...
  ALPHA AROUND 620 PM...
  RICHFIELD AROUND 635 PM...
  HAWKEYE AROUND 640 PM...
  HIGHWAY 93 AND COUNTY V 68 AROUND 655 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4309 9198 4309 9209 4283 9209 4283 9191

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:03 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 16, 3:03 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT MON JUL 16 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY

THE WATER VAPOR IMAGERY SHOWS A RATHER ACTIVE STREAM OF UPPER
LEVEL DISTURBANCES FROM MINNESOTA TO SOUTHERN YUKON. THE FIRST OF
THESE WAVES IS CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA. A
QUASI-STATIONARY FRONT LOCATED ACROSS SOUTHERN MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. WITH TEMPERATURES IN THE
UPPER 80S AND LOWER 90S AND DEW POINTS NEAR 70...CAPES HAVE
CLIMBED ABOVE 3000 J/KG ALONG AND SOUTH OF THIS BOUNDARY.
EFFECTIVE SHEAR IS IN THE EXCESS OF 40 KNOTS ACROSS THE REGION. AS
A RESULT...THERE APPEARS THAT A FEW OF THUNDERSTORMS MAY BECOME
SEVERE AS THE WAVE MOVES SOUTHEAST ACROSS SOUTHERN MINNESOTA AND
IOWA LATE THIS AFTERNOON AND EVENING. THE STORMS RIGHT ALONG AND
JUST NORTH OF THIS FRONT WILL HAVE THE POTENTIAL OF BECOMING
TORNADIC.

FROM TUESDAY THROUGH WEDNESDAY NIGHT...THE MEDIUM RANGE MODELS
CONTINUE TO SHOW THAT THE FRONT WILL REMAIN LOCATED ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY. THERE IS MUCH UNCERTAINTY ON THE
EXACT POSITION OF THIS FRONT AND THE TIMING OF UPPER LEVEL SHORT
WAVES MOVING SOUTHEAST THROUGH THE REGION. AT THIS TIME...IT
APPEARS THAT THE FRONT WILL LIKELY REMAIN SOMEWHERE ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. AS
A RESULT...I WENT WITH SLIGHTLY HIGHER PRECIPITATION PROBABILITIES
IN THESE AREAS. WITH THE MODELS CONTINUING TO SHOW 0-6 KM SHEAR
RUNNING IN THE 35 TO 40 KNOT RANGE AND MOST UNSTABLE CAPES
CLIMBING IN THE EXCESS OF 3000 J/KG ALONG AND SOUTH OF THIS
FRONT...THERE COULD BE OCCASIONAL THREATS OF SEVERE THUNDERSTORMS.

ON THURSDAY...THE MODELS ARE CONTINUING TO MOVE A VIGOROUS SHORT
WAVE SOUTHEAST ACROSS THE GREAT LAKES. AT THE SURFACE...THIS WILL
MOVE THE FRONT WELL SOUTH OF THE AREA. IN ADDITION...DRIER AIR
WILL BE MOVING INTO THE REGION. THIS WILL BRING AN END TO THE
PRECIPITATION CHANCES TO THE FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

FROM THURSDAY NIGHT THROUGH EARLY NEXT WEEK...THE MEDIUM RANGE
MODELS ARE IN VERY GOOD AGREEMENT THAT A 500 MB LONG WAVE TROUGH
WILL MOVE INTO THE FAR WESTERN UNITED STATES AND BRITISH COLUMBIA.
THIS WILL LIKELY NUDGE THE UPPER LEVEL RIDGE AXIS FAR ENOUGH EAST
THAT THE AREA WILL BE MAINLY AFFECTED BY THE SUBSIDENCE ASSOCIATED
WITH IT. AS A RESULT...AN EXTENDED PERIOD OF DRYNESS LOOKS ON TAP
FOR THE AREA. EVEN THOUGH THE RIDGE WILL BE MOVING INTO THE
AREA...IT CONTINUES TO LOOK LIKE THE WARMEST AIR WILL REMAIN TO
OUR WEST AND NORTHWEST ACROSS THE NORTHERN PLAINS AND CANADIAN
PRAIRIES. THE GFS IS ABOUT 2 TO 4C WARMER THAN THE ECMWF. SINCE
THE ECMWF USUALLY VERIFIES BETTER DURING THIS TIME PERIOD...I
TRENDED MY TEMPERATURES TOWARD THE SLIGHTLY COOLER GFS ENSEMBLE
VALUES.

&&

.AVIATION...TONIGHT

FAIRLY REPETITIVE PATTERN IN PLACE WITH SURFACE BOUNDARY LAYED UP
FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. TIMING OF
THUNDERSTORM COMPLEXES ALONG THIS BOUNDARY WILL BE THE CHALLENGE AND
MAY BE THE ONLY ELEMENT OF WEATHER TO HAMPER AVIATION SERVICES.

FIRST SHORT WAVE TROUGH IS DROPPING THROUGH THE DAKOTAS THIS
AFTERNOON AND IS HEADED SOUTHEAST ALONG BOUNDARY. THIS SHOULD
TRIGGER CONVECTION THIS AFTERNOON MAINLY WEST AND SOUTH OF TAF SITES
WITH POSSIBILITY OF A SECOND ROUND OF STORMS LATE TONIGHT. TIMING OF
CONVECTION ON TUESDAY WILL DEPEND GREATLY ON WHAT HAPPENS TONIGHT
AND WHERE BOUNDARIES END UP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT AND LONG TERM - BOYNE
AVIATION - SHEA
Hazardous weather outlook, Jul 16, 1:15 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT MON JUL 16 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
115 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND CENTRAL
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHERN MINNESOTA ACROSS
EASTERN IOWA INTO ILLINOIS WILL SERVE AS THE FOCUS FOR ROUNDS OF
STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WEST OF THE AREA...
ACROSS SOUTHERN MINNESOTA AND POSSIBLY NORTHERN IOWA. THEY WILL THEN
MOVE TO THE SOUTHEAST WITH AN INITIAL LARGE HAIL AND WIND THREAT
MAINLY BETWEEN 4 PM AND 10 PM. THE SEVERE WEATHER THREAT WILL LIKELY
TURN INTO A DAMAGING WIND AND HEAVY RAIN SCENARIO AS THE STORMS
MATURE THIS EVENING AND PUSH SOUTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY
WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER
PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL
CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY
MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT
LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN...WITH THE HIGHEST RISK AREA ACROSS NORTHEAST IOWA AND
EXTREME SOUTHWEST WISCONSIN. AS STORMS DEVELOP AND MOVE IN FROM THE
NORTHWEST...ACTIVATION WOULD BE APPRECIATED...ESPECIALLY IF STORMS
ARE STRONGER OR THERE ARE WARNINGS IN NEARBY COUNTIES.

SPOTTER ACTIVATION MAY ALSO BE NEEDED THE NEXT COUPLE DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jul 16, 5:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             2 N PROTIVIN            43.25N 92.09W
07/16/2007  E0.25 INCH       HOWARD             IA   AMATEUR RADIO

&&

SHEA
Local storm report, Jul 16, 5:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 N PROTIVIN            43.23N 92.09W
07/16/2007  E0.75 INCH       HOWARD             IA   AMATEUR RADIO

&&

SHEA
Local storm report, Jul 16, 5:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
536 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             1 N POWERSVILLE         42.95N 92.70W
07/16/2007  E1.00 INCH       FLOYD              IA   PUBLIC

&&

SHEA
Local storm report, Jul 16, 5:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             2 S PROTIVIN            43.19N 92.09W
07/16/2007  E0.25 INCH       CHICKASAW          IA   PUBLIC

&&

SHEA
Local storm report, Jul 16, 5:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             2 SW PROTIVIN           43.20N 92.12W
07/16/2007  E0.75 INCH       CHICKASAW          IA   PUBLIC

&&

SHEA
Local storm report, Jul 16, 5:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 SW POWERSVILLE        42.91N 92.73W
07/16/2007  E1.75 INCH       FLOYD              IA   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT NEAR COUNTY LINE.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:04 PM CDTSevere Thunderstorm WarningARXHoward26 min
Jul 16, 5:13 PM CDTSevere Thunderstorm WarningARXFloyd32 min
Jul 16, 5:31 PM CDTSevere Thunderstorm WarningARXChickasaw59 min
Jul 16, 6:11 PM CDTSevere Thunderstorm WarningARXFayette46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.